Virginia, 2014

Winter Storm and Winter Weather in Virginia, November 26, 2014

November 26, 2014 · NWS RNK · 18 events in 18 counties and zones

S. and swinging into the southeast states the Tuesday before Thanksgiving induced an area of low pressure along the eastern Gulf Coastal region.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A deep upper trough, developing through the central U.S. and swinging into the southeast states the Tuesday before Thanksgiving induced an area of low pressure along the eastern Gulf Coastal region. As the upper trough shifted into the eastern U.S., the surface low underwent explosive development as it moved northward along the southeast and Mid-Atlantic coastal region. The deepening surface low pulled cold air and moisture into the region bringing a period of snow to areas west of the Blue Ridge on one of the busiest travel days of the year. Snowfall amounts were generally in the one to three inch range, but several locations saw snowfall in the three to four inch range across southwest Virginia, northwest North Carolina, and southeast West Virginia. The heaviest snowfall within southwest Virginia was at Mount Rogers in Grayson county where eight inches of snow was observed. The heavy wet snow resulted and combined gusty winds resulted in power outages for several thousands residents of southwest Virginia counties.

Here are some of the snow reports from southwest Virginia as of mid-morning on the day before Thanksgiving, namely November 26, 2014. The amounts below represent the maximum amounts reported from these counties.

Alleghany (4E Covington) - 3 inches,|Bath (Warm Springs) - 4 inches,|Bedford (peaks of Otter) - 4 inches,|Bland (5N Bland) - 3 inches,|Botetourt (Fincastle) - 1.5 inch,|Carroll (Hebron) - 4.9 inches,|Craig (2W Simmonsville) - 6.5 inches,|Floyd (Check) - 4.5 inches,|Giles (Mountain Lake) - 5 inches,|Grayson (Mount Rogers) - 8 inches,|Montgomery (2SSW Christiansburg) - 5.8 inches,|Patrick (Meadows of Dan) - 3.8 inches,|Pulaski (2S Snowville) - 6.1 inches,|Roanoke (3ESE Cave Spring) - 2.5 inches,|Rockbridge (Raphine) - 4.0 inches,|Smyth (Sugar Grove) - 3.5 inches,|Tazewell (Burkes Garden) - 1.6 inch,|Wythe (Rural Retreat) - 3.0 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 26, 3:37 AM EST, 23 minutes earlier.

Area forecast discussion, Nov 26, 3:37 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 AM EST WED NOV 26 2014

.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTHEAST AND DEEPEN ALONG THE CAROLINA
COAST THIS MORNING BEFORE PASSING EAST OF THE VIRGINIA CAPES THIS
AFTERNOON. A CLIPPER TYPE LOW PRESSURE SYSTEM WILL MOVE SOUTHEAST
TOWARD THE REGION LATER TODAY AND WILL CROSS THE MID ATLANTIC
STATES LATER TONIGHT. HIGH PRESSURE WILL COVER THE REGION
THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 220 AM EST WEDNESDAY...

PRECIP CONTINUING TO OVERSPREAD THE REGION EARLY THIS MORNING WITH
SURFACE LOW PRESSURE TRACKING QUICKLY NNE ALONG THE SOUTH CAROLINA
COAST SIMILAR TO THE LATEST GFS/EC INITS. HOWEVER PRECIP GIVEN
SUCH A WARM BOUNDARY LAYER AND LACK OF HIGHER RATES...HAS BEEN
SLOW TO TRANSITION TO SNOW EXCEPT ON THE HIGHER PEAKS FROM BEECH
MTN UP TO MT ROGERS ATTM. LATEST REGIONAL RADAR TRENDS SHOW
HEAVIER PRECIP TO THE SOUTH AND EXPECT THIS AXIS TO PIVOT INTO THE
REGION TOWARD DAYBREAK BEFORE QUICKLY SLIDING EAST BY MIDDAY AS
THE SURFACE LOW TRACKS TO NEAR VA BEACH AROUND 18Z. ALTHOUGH
GUIDANCE IN GENERAL AGREEMENT ON HEAVIER QPF ESPCLY BLUE RIDGE
EAST...STILL LOTS OF UNCERTAINTY IN REGARDS TO PTYPE AS THE NAM
REMAINS QUITE COLD WITH MORE WIDESPREAD SNOW PER LOW PRESSURE
SLIGHTLY FARTHER EAST...WHILE THE GFS/EC STAYING WARMER THROUGH
12Z BEFORE PIVOTING IN COLDER THICKNESS AS THE COASTAL STARTS TO
WIND UP THIS MORNING. THIS TIMING AND HEIGHT OF THE SNOW LEVEL
CRITICAL TO SEEING 3-6 INCHES IN SPOTS ON THE RIDGES AND LITTLE OR
NO ACCUMULATION IN OTHERS AS THE BEST FRONTOGENETIC FORCING LOOKS
TO SET UP ALONG THE BLUE RIDGE THIS MORNING. APPEARS BEST
LIFT...DYNAMIC COOLING AND COLD ADVECTION TO ALL COINCIDE BETWEEN
ABOUT 10-15Z ACROSS THE WESTERN HALF JUST AHEAD OF THE MAIN
SHORTWAVE ALOFT AND WITHIN A BELT OF MORE LOW LEVEL NORTHERLY FLOW
BEHIND THE SURFACE LOW. THIS IS WHEN AN INCH/HOUR TYPE SNOWFALL
RATES POSSIBLE AS GUIDANCE INDICATES SOME CSI BANDING ESPCLY AS
BEST LIFT DEVELOPS WITHIN THE DENDRITIC GROWTH ZONE AND SNOW
LEVELS CHASE DOWN THE RIDGES ABOVE 2500 FEET AND INTO THE VALLEYS.
HOWEVER THIS LOOKING MORE AND MORE UNCERTAIN GIVEN THE WARM
BOUNDARY LAYER BUT STILL A CLOSE CALL.

OTRW WILL CONTINUE TO FOLLOW A MORE BLENDED/CONSENSUS APPROACH AND KEEP
AMOUNTS GENERALLY CLOSE TO GOING VALUES FOR NOW. ONLY EXCEPTIONS TO
LOWER AT THE ONSET SW...AND BY AFTERNOON GIVEN EXITING MOISTURE. FARTHER
EAST...DEGREE OF ACCUMULATION INTO THE NEW RIVER VALLEY AND POINTS
NE DEPENDENT UPON GETTING SNOW ON THE GROUND PRIOR TO THE DAYLIGHT
HOURS AND RATE OF FALL. THUS FEW CHANGES TO GOING HEADLINES FOR
NOW ALTHOUGH SOME ADJUSTS MAY BE NEEDED ONCE THINGS START TO
CHANGEOVER FROM WEST TO EAST PRIOR TO 12Z. SHOULD SEE POPS QUICKLY
TAPER FROM SW TO NE BY 21Z/4PM WITH SOME REDEVELOPMENT OF
RAIN/SNOW SHOWERS OVER THE WEST AS THE FLOW TURNS MORE NW LATE.
HIGH TEMPS IFFY WITH READINGS TO FALL WITH PRECIP EARLY...THEN
PERHAPS REBOUND A BIT MORE THIS AFTERNOON AS MOISTURE EXITS SO
BUMPED UP HIGHS A NOTCH ESPCLY GIVEN CURRENT WARMER READINGS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
AS OF 340 PM EST TUESDAY...

CLIPPER CURRENTLY ENTERING MONTANA WILL BE IN THE TENNESSEE VALLEY
BY WEDNESDAY NIGHT. MODELS WEAKEN THIS FEATURE AS IT CROSSES THE
SOUTHERN APPALACHIANS BUT SOUTHERN BLUE RIDGE AND WESTERN MOUNTAINS
WILL STILL HAVE ADDITIONAL LIGHT SNOW ACCUMULATIONS WITH THIS LOW.
PRECIPITATION WILL EXTENDED WELL EAST OF THE BLUE RIDGE BUT ANY
SNOWFALL AMOUNTS THAT FAR EAST WILL REMAIN LIGHT.

WILL STAY JUST BELOW GUIDANCE FOR LOWS ON WEDNESDAY NIGHT SINCE
THERE WILL BE NEW SNOW ON THE GROUND. BLEND OF MET/MAV GUIDANCE WAS
REASONABLE FOR HIGHS ON THURSDAY AND LOWS ON THURSDAY NIGHT.

UPSLOPE SNOW SHOWERS IN THE MOUNTAINS TAPER OFF THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 145 PM EST TUESDAY...

GUSTY NORTHWEST FLOW IN THE WAKE OF THE DEPARTING SYSTEM WILL
CONTINUE THROUGH THE MORNING HOURS...BEFORE BACKING SOUTHWEST BY
THE AFTERNOON. THE RESULT WILL BE SOME LINGERING ISOLATED UPSLOPE
SNOW SHOWERS OR FLURRIES ACROSS THE MOUNTAINS DURING THE
MORNING...WITH DECREASING CLOUD COVER AND THE ONSET OF SOME
MODERATING TEMPERATURES BY THE AFTERNOON. DEPENDING UPON HOW MUCH
SNOW ACTUALLY FALLS TONIGHT AND WEDNESDAY...THERE STILL MAY ENOUGH
OF A SNOWPACK AROUND TO INFLUENCE BOTH THE FRIDAY HIGH AND THE
FRIDAY NIGHT LOW. HAVE GONE WITH SLIGHTLY COOLER READINGS BOTH OF
THESE TIME PERIODS WHERE WE CURRENT ANTICIPATE THE GREATEST SNOWFALL.

BY LATE FRIDAY AFTERNOON AND INTO THE EVENING...THE CENTER OF
SURFACE HIGH PRESSURE WILL MOVE ACROSS AND THEN EAST OF OF THE
REGION. THIS WILL HELP SET THE STAGE FOR A SOUTHWEST FLOW...WARM AIR
ADVECTION PATTERN TO TAKE US INTO AND THROUGH THE WEEKEND.
CONCURRENTLY...A COLD FRONT WILL HEAD SOUTH...AND THEN STALL ALONG
THE OHIO RIVER VALLEY. INCREASING MOISTURE WITHIN THE SOUTHWEST
FLOW...AND THE PROXIMITY OF THE BAROCLINIC ZONE...WILL ALLOW FOR
SMALL CHANCES OF LIGHT PRECIPITATION TO GRADUALLY WORK THEIR WAY
INTO THE AREA FROM THE NORTHWEST SATURDAY NIGHT INTO SUNDAY. BY
SUNDAY AFTERNOON...PRECIPITATION CHANCES WILL RANGE FROM ROUGHLY 20
TO 40 PERCENT ACROSS THE MOUNTAINS...WITH DRY WEATHER STILL EXPECTED
EAST OF THE CREST OF THE BLUE RIDGE. THE BOUNDARY WILL START TO SAG
SOUTH INTO THE REGION BY MONDAY...WITH PRECIPITATION CHANCES
LIKEWISE SPREADING INTO MORE OF THE REGION. BY TUESDAY...GUIDANCE
HAS NOTABLE DIFFERENCES AS TO THE PROGRESSION OF THE FRONT. WILL
LEAN ON THE SIDE OF CONSENSUS WITH A SLIGHT CHANCE STILL OVER THE
AREA.

THE PRECIPITATION TYPE IS EXPECTED TO BE MAINLY RAIN. THE EXCEPTION
MAY BE SOME PARTS OF THE FAR NORTHWEST AND NORTH PARTS OF THE
FORECASTS AREA EARLY SATURDAY MORNING...AND THEN AGAIN LATE SATURDAY
NIGHT INTO EARLY SUNDAY MORNING. THERE MAY BE SOME ISOLATED SPOTS
THAT HAVE SURFACE TEMPERATURES BELOW FREEZING. WITH A STRONG WARM
NOSE ALOFT...PRECIPITATION IS EXPECTED TO BE RAIN. A FEW ISOLATED
SPOTS COULD SEE FREEZING RAIN FOR A SHORT DURATION.

TEMPERATURES SHOULD GRADUALLY MODERATE THROUGH MONDAY WITH READINGS
SOME 10 TO 15 DEGREES ABOVE NORMAL BY THAT TIME. TEMPERATURES WILL
COOL TO NEAR NORMAL READINGS BEHIND THE FRONT ON TUESDAY.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
AS OF 1230 AM EST WEDNESDAY...

DEVELOPING LOW PRESSURE OFF THE SE COAST OVERNIGHT WILL CONTINUE
TO SPREAD DEEP MOISTURE BACK INTO THE REGION FROM THE SOUTH
THROUGH EARLY WEDNESDAY WITH RAPID DETERIORATING FLIGHT
CONDITIONS ANTICIPATED FROM SOUTH TO NORTH ACROSS THE MID ATLANTIC
AFTER MIDNIGHT. THIS STORM SYSTEM WILL PRODUCE MAINLY RAIN EAST OF
THE BLUE RIDGE...WITH SNOW ALONG AND WEST OF THE BLUE RIDGE.
EVENING RNK SOUNDING PROFILE INDICATED ABOVE FREEZING TEMPERATURES
THROUGH ABOUT 9KFT AGL. THIS LAYER IS EXPECTED TO COOL RAPIDLY
WITH ONSET OF PRECIPITATION AFTER MIDNIGHT WITH THE FREEZING LEVEL
DROPPING TO WITHIN 1-3KFT OF THE SURFACE BEFORE DAYBREAK
WEDNESDAY.

FOR THE MOUNTAIN TERMINALS WHICH INCLUDE KBLF/KLWB/KBCB ONSET OF
PRECIPITATION IS EXPECTED BETWEEN 1AM AND 3AM. INITIAL P-TYPE
WILL BE RAIN BUT THEN CHANGE TO SNOW BEFORE DAYBREAK AS THE
FREEZING LEVEL DROPS TO WITHIN 1KFT OF THE SURFACE. SOME
ACCUMULATIONS LIKELY AT THESE THREE AIRPORTS THROUGH MIDDAY
WEDNESDAY...WITH PLOWABLE SNOW MOST LIKELY AT KBLF/KLWB...PERHAPS
AT KBCB. BETWEEN 8AM AND NOON...SNOWFALL RATES OF AN INCH AN HOUR
ARE POSSIBLE.

FARTHER EAST...CLOSER TO THE BLUE RIDGE VCNTY OF KROA...RAIN IS
ALSO EXPECTED AT THE ONSET...THEN MIXING WITH AND POSSIBLY
CHANGING TO SNOW BEFORE ENDING. FREEZING LEVEL AT KROA IS EXPECTED
TO DROP TO WITHIN 2KFT OF THE SURFACE...CERTAINLY ALLOWING FOR
ACCUMULATING SNOW ON THE SURROUNDING RIDGES...BUT LESS CONFIDENT
ON MUCH IN THE WAY OF ACCUMULATION AT THE AIRPORT DUE TO THE
WARMER VALLEY TEMPERATURES. IN SPITE OF THE WARM GROUND
TEMPERATURES...IT IS STILL POSSIBLE THAT DE-ICING PROCEDURES WILL
BE NEEDED FOR A FEW HOURS AT KROA WED MORNING.

SNOW MAY MIX WITH RAIN AT KLYH AS WELL...BUT FOR BOTH KLYH AND
KDAN DO NOT EXPECT ANY IMPACT FROM SNOW ON RUNWAY SURFACES AT THIS
TIME...WITH PRIMARILY RAIN OCCURRING AT BOTH KLYH AND KDAN...THE
FREEZING LEVEL ONLY DROPPING TO WITHIN 3KFT OF THE SURFACE.

DEVELOPMENT OF WIDESPREAD MVFR CONDITIONS IS ANTICIPATED AT ALL
LOCATIONS BY 09Z/3AM WEDNESDAY...WITH AREAS OF IFR/LIFR IN SNOW
FROM KBCB WEST FROM ABOUT 10Z/5AM - 16Z/NOON.

THIS STORM SYSTEM IS EXPECTED TO MOVE RAPIDLY NORTHEAST IMPACTING
NUMEROUS FLIGHT TERMINALS EAST OF THE APPALACHIAN MOUNTAINS AND
ALONG THE NEW ENGLAND COAST. FOR THE LOCAL REGION...THIS STORM
SYSTEM SHOULD EXIT THE AREA BY MID/LATE WEDNESDAY AFTERNOON
18-21Z...ONLY TO BE FOLLOWED BY A FAST MOVING CLIPPER TYPE AREA
OF LOW PRESSURE...UPPER LEVEL DISTURBANCE...WEDNESDAY NIGHT INTO
EARLY THURSDAY. THIS SECOND WEATHER FEATURE HAS THE POTENTIAL TO
BRING WIDESPREAD SUB-VFR WEDNESDAY NIGHT WITH MVFR/IFR VSBY
RESTRICTIONS IN LIGHT SNOW OVERNIGHT. LIGHT ACCUMULATIONS OF UP TO
2 INCHES ARE LIKELY AT KBLF/KLWB/KBCB...AND WITH A DUSTING TO AN
INCH POSSIBLE FARTHER EAST BY THURSDAY MORNING.

EXTENDED DISCUSSION...

LOW CLOUDS AND SNOW SHOWERS/FLURRIES MAY PERSIST AT KBLF/KLWB
INTO THURSDAY NIGHT WITH MVFR CIGS POSSIBLE. OTRW EXPECTING
DOWNSLOPE DRYING TO BRING A RETURN TO VFR FROM THE BLUE RIDGE EAST
AS HIGH PRESSURE STARTS TO BUILD IN AND DRIER AIR WINS OUT. THIS
HIGH PRESSURE SYSTEM SHOULD BUILD ACROSS THE REGION AND TO THE
EAST BY THE WEEKEND RESULTING IN MORE WIDESPREAD VFR TO END THE
WEEK. BY LATE SUNDAY OR MONDAY...A WEAK FRONTAL BOUNDARY COULD
SLIDE DOWN FROM THE NORTH BRINGING THE NEXT CHANCE FOR LIGHT
PRECIP AND SUB-VFR CONDITIONS TO THE REGION...BUT ANY PRECIP LOOKS
TO BE IN THE FORM OF RAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     VAZ007-009>018.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ019-
     020-024-035.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
     THURSDAY FOR VAZ007-009-015.
     WINTER STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR VAZ015.
     WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ020.
NC...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     NCZ001-002-018.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
     THURSDAY FOR NCZ001-018.
     WINTER STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR NCZ001-
     018.
WV...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     WVZ042>044.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ507.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
     THURSDAY FOR WVZ508.
     WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR WVZ508.

&&

SYNOPSIS...AMS/JH
NEAR TERM...JH
SHORT TERM...AMS/NF
LONG TERM...DS
AVIATION...JH/PM
Hazardous weather outlook, Nov 25, 4:19 PM EST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EST TUE NOV 25 2014

NCZ001-018-VAZ015-262130-
ASHE-WATAUGA-GRAYSON-
419 PM EST TUE NOV 25 2014

...WINTER STORM WARNING AND WINTER WEATHER ADVISORY IN EFFECT
FROM 9 PM THIS EVENING TO 4 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
  WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WINTER WEATHER ADVISORY.

IN ADDITION...AN UPPER LEVEL DISTURBANCE CROSSING THROUGH THE
TENNESSEE VALLEY ON WEDNESDAY NIGHT MAY RESULT IN ANOTHER PERIOD
OF ACCUMULATING SNOW WEDNESDAY NIGHT AND EARLY THANKSGIVING DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-033-043-044-058-262130-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-HALIFAX-
419 PM EST TUE NOV 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A COLD RAIN IS EXPECTED TO ARRIVE OVERNIGHT AND BECOME WIDESPREAD
BY DAYBREAK WEDNESDAY. AROUND ONE-HALF INCH OF RAIN IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOW PRESSURE WILL TRACK ALONG THE EAST COAST ON WEDNESDAY. RAIN
WILL SPREAD ACROSS THE REGION...BECOMING MIXED WITH OR CHANGING
TO SNOW BEFORE ENDING WEDNESDAY. WITH TEMPERATURES ABOVE
FREEZING...IN ADDITION TO THE WARM GROUND TEMPERATURE...THE
PROBABILITY OF ANY SNOW ACCUMULATION REMAINS LOW.

AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION WEDNESDAY NIGHT.
TEMPERATURES WILL BE COLDER WEDNESDAY NIGHT...THUS SUPPORTING SOME
LIGHT ACCUMULATION OF SNOW EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-VAZ007-009>014-016>018-WVZ042>044-262130-
ALLEGHANY NC-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-MERCER-SUMMERS-MONROE-
419 PM EST TUE NOV 25 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

WEDNESDAY NIGHT...AN UPPER LEVEL DISTURBANCE MAY PRODUCE ANOTHER
PERIOD OF ACCUMULATING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-WVZ507-262130-
ALLEGHANY VA-EASTERN GREENBRIER-
419 PM EST TUE NOV 25 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
MIDNIGHT EST WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

IN ADDITION...AN UPPER LEVEL DISTURBANCE CROSSING THROUGH THE
TENNESSEE VALLEY ON WEDNESDAY NIGHT MAY RESULT IN ANOTHER PERIOD
OF ACCUMULATING SNOW WEDNESDAY NIGHT AND EARLY THANKSGIVING DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ022-023-034-045>047-059-262130-
ROANOKE-BOTETOURT-BEDFORD-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
419 PM EST TUE NOV 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A COLD RAIN IS EXPECTED OVERNIGHT. TOWARDS DAYBREAK WEDNESDAY...A
MIX OF RAIN AND SNOW IS POSSIBLE. AROUND ONE-HALF INCH OF RAIN IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOW PRESSURE WILL TRACK ALONG THE EAST COAST ON WEDNESDAY. THE
RAIN MAY MIX WITH OR CHANGE TO SNOW LATE WEDNESDAY. WITH
TEMPERATURES ABOVE FREEZING...IN ADDITION TO THE WARM GROUND
TEMPERATURE...THE PROBABILITY OF ANY SNOW ACCUMULATION REMAINS
LOW.

AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION WEDNESDAY NIGHT.
TEMPERATURES WILL BE COLDER WEDNESDAY NIGHT...THUS SUPPORTING A
BRIEF PERIOD OF LIGHT SNOW EARLY THURSDAY MORNING. LITTLE OR NO
ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-WVZ508-262130-
BATH-WESTERN GREENBRIER-
419 PM EST TUE NOV 25 2014

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EST WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

WEDNESDAY NIGHT...AN UPPER LEVEL DISTURBANCE WILL PRODUCE ANOTHER
PERIOD OF ACCUMULATING SNOW.

THURSDAY...SNOW SHOWERS AND FLURRIES WILL LINGER...ESPECIALLY
ON WESTERN SLOPES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ024-035-262130-
ROCKBRIDGE-AMHERST-
419 PM EST TUE NOV 25 2014

...WINTER STORM WARNING AND WINTER WEATHER ADVISORY IN EFFECT
FROM MIDNIGHT TONIGHT TO MIDNIGHT EST WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WINTER WEATHER ADVISORY.

IN ADDITION...AN UPPER LEVEL DISTURBANCE CROSSING THROUGH THE
TENNESSEE VALLEY ON WEDNESDAY NIGHT MAY RESULT IN ANOTHER PERIOD
OF ACCUMULATING SNOW WEDNESDAY NIGHT AND EARLY THANKSGIVING DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Alleghany

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Alleghany forecast zone
Reported by
Trained Spotter
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

A storm spotter observed 3.0 inches of snow four miles east of Covington, while CoCoRaHS and the public observed 1.0 and 1.5 inches snow fall amounts in Covington City and Clifton Forge, respectively.

Winter Weather, Bath

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Bath forecast zone
Reported by
911 Call Center
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

The Bath County 911 Center observed 4.0 inches of snow in Warm Springs. A trained spotter observed 1.5 inches of snow in Millboro.

Winter Weather, Bedford

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Bedford forecast zone
Reported by
Public
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

The public observed 4.0 inches of snow at Peaks of Otter in the Blue Ridge Mountains along the Blue Ridge Parkway. Lower elevations of the county saw little or no snow.

Winter Weather, Bland

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Bland forecast zone
Reported by
Public
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

The public observed 3.0 inches of snow five miles north of Bland while a trained spotter reported 2.0 inches of snow in the city of Bland.

Winter Weather, Botetourt

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Botetourt forecast zone
Reported by
Public
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

The public observed 1.5 inches of snow in Fincastle. Eastern portions of the county saw little or no snow.

Winter Weather, Carroll

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

A storm spotter observed 4.9 inches of snow at Hebron and another spotter recorded 4.0 inches of snow at Hillsville. Elsewhere around the county, snow amounts ranged from 1.5 inches northwest of Hillsville to 3.0 inches at Laurel Fork, as reported by the public.

Winter Weather, Floyd

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Floyd forecast zone
Reported by
Trained Spotter
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

A trained spotter observed 4.5 inches of snow in Check, while a National Weather Service Employee reported 4.4 inches seven miles northwest of Floyd. Elsewhere, snowfall amounts ranged from 2.0 inches at Willis and Floyd to 3.0 inches at Alum Ridge.

Winter Weather, Giles

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Giles forecast zone
Reported by
Public
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

The public observed 5.0 inches of snow at Mountain Lake, where the elevation is just over 4000 feet. Elsewhere around the county, snowfall amounts ranged from less than an inch at Staffordsville, to 1.0 inch at Pearisburg, to 3.0 inches just south of Eggleston.

Winter Weather, Patrick

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Patrick forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

A trained spotter observed 3.8 inches of snow at Meadows of Dan.

Winter Weather, Roanoke

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Roanoke forecast zone
Reported by
Newspaper
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

The Roanoke Times noted that there was 2.5 inches of snow just east-southeast of Cave Spring. Elsewhere, The public observed 1.3 inches of snow at Glenvar and 1.2 inches of snow at Vinton.

Winter Weather, Smyth

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Smyth forecast zone
Reported by
Public
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

The public observed 3.5 inches of snow at Sugar Grove and 1.6 inches of snow at Marion.

Winter Weather, Tazewell

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Tazewell forecast zone
Reported by
COOP Observer
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

The Burkes Garden CO-OP observer reported 1.6 inches of snow, while the public observed 0.5 inch and 1.0 inch of snow at Maiden Spring and Richlands, respectively.

Winter Weather, Wythe

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Wythe forecast zone
Reported by
Public
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

The public observed 3.0 inches of snow at Rural Retreat, while a trained spotter reported 2.5 inches of snow from Wytheville.

Winter Storm, Grayson

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Grayson forecast zone
Reported by
Park/Forest Service
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

The Park Service observed 8.0 inches of snow at Mount Rogers Summit, where the elevation is over 5000 feet, while just 3.7 inches of snow was observed at Independence.

Winter Storm, Rockbridge

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Rockbridge forecast zone
Reported by
Public
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

The public observed 4.0 inches of snow at Raphine. Three inches of snow was observed at the U.S. Post Office in Vesuvius. A trained spotter reported 1.5 inches of snow just southwest of Rockbridge Baths.

Winter Weather, Montgomery

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Montgomery forecast zone
Reported by
NWS Employee
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

A National Weather Service employee reported 5.8 inches of snow just southwest of Christiansburg while a trained spotter at Laurel Ridge observed 5.8 inches of snow as well. Elsewhere around the county, snowfall ranged from 1 to 2 inches in the Blacksburg area, to 3.5 to 4.5 inches on the north side of Blacksburg on Brush Mountain and also in the Alleghany Springs area.

Winter Weather, Pulaski

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

A storm spotter observed 6.1 inches of snow just south of Snowville, while elsewhere around the county snowfall amounts were mostly in the three to four inch range, including the city of Snowville, Draper, and Pulaski.

Winter Weather, Craig

When
November 26, 4:00 AM EST to 4:00 PM EST
Where
Craig forecast zone
Reported by
Public
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

The public observed 6.5 inches of snow on John's Creek Mountain just west of Simmonsville, while in the city of Simmonsville itself, snowfall observed was only 2.0 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550300, 550301, 550302, 550303, 550304, 550305, 550307, 550308, 550311, 550313, 550315, 550316, 550317, 550324, 550328, 550506, 550507, 550508.